Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 180, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 18, 2016, 7:52 AM CDT for 5 counties in North Dakota. It was in force for 53 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 7:52 AM CDT (12:52 UTC)
- Expired
- Aug 18, 2016, 8:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:55 AM CDT | TSTM WND DMG | 2 E Valley City, ND | A SEMI TRACTOR AND TRAILER COMBINATION WAS BLOWN OFF OF INTERSTATE 94 JUST EAST OF VALLEY CITY. |
| Aug 18, 8:00 AM CDT | TSTM WND DMG | 1 S Oriska, ND | SEMI CARRYING ANHYDROUS AMMONIA ROLLED ON ITS SIDE IN THE EASTBOUND LANE OF INTERSTATE 94. TIME ESTIMATED BASED ON RADAR. LOCATION ESTIMATED AWAITING FURTHER REPORTS. |
| Aug 18, 8:05 AM CDT | TSTM WND DMG | 1 Sw Oriska, ND | SEMI CARRYING ANHYDROUS AMMONIA ROLLED ON ITS SIDE IN THE EASTBOUND LANE OF INTERSTATE 94. TIME ESTIMATED BASED ON RADAR. |
| Aug 18, 8:33 AM CDT | HAIL 0.75 | 5 S Lisbon, ND | REPORT RELAYED THROUGH NWS MIAMI OFFICE. |
| Aug 18, 8:40 AM CDT | HAIL 1 | 2 S Lisbon, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted.
981
WUUS53 KFGF 181252
SVRFGF
NDC003-017-073-077-081-181345-
/O.NEW.KFGF.SV.W.0180.160818T1252Z-160818T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
752 AM CDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...
RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...
EASTERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTHERN SARGENT COUNTY IN SOUTHEASTERN NORTH DAKOTA...
CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 845 AM CDT
* AT 751 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PILLSBURY TO NEAR NOME TO NEAR LA MOURE CITY...
MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC. AT 720 AM...THUNDERSTORM WINDS OVERTURNED A SEMI
TRUCK ON I-94 AT MILE MARKER 278.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NOME...PILLSBURY AND FINGAL AROUND 755 AM CDT.
LUCCA AROUND 800 AM CDT.
PAGE AROUND 805 AM CDT.
ENDERLIN AND AYR AROUND 810 AM CDT.
ERIE AROUND 815 AM CDT.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 71 AND 88.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 291 AND 348.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4622 9801 4628 9801 4628 9803 4663 9803
4663 9821 4671 9810 4723 9798 4719 9685
4659 9688 4605 9742
TIME...MOT...LOC 1251Z 281DEG 35KT 4717 9776 4668 9787 4639 9834
HAIL...1.00IN
WIND...70MPH
$$
KNUTSVIG3 follow-up statements
364
WWUS53 KFGF 181318
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
818 AM CDT THU AUG 18 2016
NDC003-017-073-077-081-181345-
/O.CON.KFGF.SV.W.0180.000000T0000Z-160818T1345Z/
RICHLAND ND-RANSOM ND-BARNES ND-SARGENT ND-CASS ND-
818 AM CDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR NORTHWESTERN RICHLAND...RANSOM...EASTERN BARNES...NORTHERN
SARGENT AND CASS COUNTIES...
AT 817 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ABSARAKA TO NEAR VENLO TO STIRUM...MOVING
SOUTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THESE SEVERE STORMS WILL BE NEAR...
VENLO AROUND 820 AM CDT.
MCLEOD AROUND 825 AM CDT.
FORMAN AND CASSELTON AROUND 830 AM CDT.
PROSPER AROUND 835 AM CDT.
WEST FARGO...MAPLETON AND HARWOOD AROUND 840 AM CDT.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 71 AND 88.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 302 AND 348.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4622 9801 4628 9801 4628 9803 4662 9802
4674 9781 4722 9781 4719 9685 4659 9688
4605 9742
TIME...MOT...LOC 1317Z 295DEG 45KT 4702 9736 4645 9738 4622 9783
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
KNUTSVIG426
WWUS53 KFGF 181329
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 AM CDT THU AUG 18 2016
NDC003-181338-
/O.CAN.KFGF.SV.W.0180.000000T0000Z-160818T1345Z/
BARNES ND-
829 AM CDT THU AUG 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARNES COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4622 9801 4628 9801 4628 9803 4648 9786
4663 9771 4663 9768 4666 9768 4679 9757
4676 9688 4659 9688 4605 9742
TIME...MOT...LOC 1328Z 300DEG 39KT 4638 9735
$$
NDC017-073-077-081-181345-
/O.CON.KFGF.SV.W.0180.000000T0000Z-160818T1345Z/
RICHLAND ND-RANSOM ND-SARGENT ND-CASS ND-
829 AM CDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR NORTHWESTERN RICHLAND...RANSOM...NORTHERN SARGENT AND SOUTHERN
CASS COUNTIES...
AT 828 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MCLEOD...OR 35
MILES WEST OF WAHPETON...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
MCLEOD AROUND 830 AM CDT.
DE LAMERE AROUND 835 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4622 9801 4628 9801 4628 9803 4648 9786
4663 9771 4663 9768 4666 9768 4679 9757
4676 9688 4659 9688 4605 9742
TIME...MOT...LOC 1328Z 300DEG 39KT 4638 9735
HAIL...1.00IN
WIND...60MPH
$$
KNUTSVIG398
WWUS53 KFGF 181348
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
848 AM CDT THU AUG 18 2016
NDC017-073-077-081-181358-
/O.EXP.KFGF.SV.W.0180.000000T0000Z-160818T1345Z/
RICHLAND ND-RANSOM ND-SARGENT ND-CASS ND-
848 AM CDT THU AUG 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHLAND...
RANSOM...NORTHERN SARGENT AND SOUTHERN CASS COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4622 9801 4628 9801 4628 9803 4648 9786
4663 9771 4663 9768 4666 9768 4679 9757
4676 9688 4659 9688 4605 9742
TIME...MOT...LOC 1346Z 281DEG 35KT 4638 9735
$$
KNUTSVIGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:15 AM CDT, 37 minutes earlier.
Area forecast discussion, Aug 18, 7:15 AM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 715 AM CDT THU AUG 18 2016 .UPDATE... Issued at 712 AM CDT Thu Aug 18 2016 Updated weather and pops based on latest trends and model data. Am concerned that this morning's activity will limit temps and thunderstorm activity this afternoon. && .SHORT TERM...(Today and tonight) Issued at 349 AM CDT Thu Aug 18 2016 Short term period primary threats include flash flood potential this morning and severe threat later today. The latest analysis indicates an area of 2000 J/kg of MUCAPE exists over south-central ND currently. Further north and northeast into NE ND...MUCAPEs of around 500 exist. A 25-35 kt low level jet is helping keep thunderstorm activity going this morning. This jet, along with the theta-e associated with the high MUCAPEs, will shift east this morning as a low in the western Dakotas shifts east as well. Frontal boundary across the north is being reinforced by the cold pool associated with current thunderstorm activity in that area and can be seen moving south as a fine line on radar. Recent WPC meso precip discussion points out flooding potential exists as this system shifts east into the Red River Valley this morning...all the way down to the southern valley. Will mention flooding/heavy rain threat in HWO and also in grids. Thunderstorm activity this afternoon will be dependent upon this morning's activity. Current thinking is that the southern part of the valley could see severe activity this afternoon/early evening. The last two runs of the HRRR point toward this morning's activity moving through Bemidji by noon...with redevelopment /possible/ behind this line near Fargo/Wahpeton into the late afternoon hours. .LONG TERM...(Friday through Wednesday) Issued at 349 AM CDT Thu Aug 18 2016 Friday looks quiet with cool high pressure building into the region under cloudy skies. Clouds decrease for Saturday...but cool air will linger with highs only in the mid 60s to lower 70s. Long wave upper level trough over Hudson Bay shifts east while long wave ridge over the Gulf of AK shifts into western Canada by the end of the period. The long wave pattern de-amplifies through the period. The GFS and the ECMWF were in good agreement through the period with the GFS a little faster on MON then syncs back up by the end of the period. The ECMWF was trending faster while the GFS was vacillating around in the Mon time frame. Will blend the models. High temperatures were increased a degree or so on Sun. Temps were increased two to three degrees for Mon and one or two degrees for Tue. High temps decreased one to two degrees for Wed from yesterdays forecast package. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 712 AM CDT Thu Aug 18 2016 Thunder chances have appeared to diminish in the north this morning. Will need to monitor trends to see if thunder will return this afternoon. Thunder on track for FAR around 14Z. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Knutsvig LONG TERM...Knutsvig/Hoppes AVIATION...Knutsvig
Hazardous weather outlook, Aug 18, 4:04 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 404 AM CDT THU AUG 18 2016 MNZ004>009-013>017-022>024-027-028-032-NDZ007-008-016-190915- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WADENA-CAVALIER-PEMBINA-EASTERN WALSH COUNTY- 404 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SOME STORMS MAY BE STRONG WITH SMALL HAIL, BRIEF HEAVY RAIN, AND GUSTY WINDS. HOWEVER...THE THREAT FOR SEVERE WEATHER TODAY IS LOW IN FAR NORTHWESTERN MN AND THE PEMBINA/LANGDON AREAS IN ND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON TUESDAY AND ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MNZ001-002-NDZ006-014-015-024-026>030-054-190915- WEST POLK-NORMAN-TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY- 404 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN ND AND INTO WESTERN POLK AND NORMAN COUNTIES TODAY. SOME THUNDERSTORMS COULD BE STRONG AND PRODUCE LOCALLY HEAVY RAIN...WITH ISOLATED FLASH FLOODING POSSIBLE. WHILE THE THREAT FOR THUNDERSTORMS EXIST INTO THE AFTERNOON HOURS...THE THREAT FOR HEAVY RAIN WILL BE MAINLY IN THE MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON TUESDAY AND ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ003-029>031-040-NDZ038-039-049-052-053-190915- CLAY-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 404 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS FAR SOUTHEASTERN ND AND INTO WEST CENTRAL MN TODAY. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. HEAVY RAIN WILL BE POSSIBLE ALSO...WITH ISOLATED FLASH FLOODING POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE DURING THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON TUESDAY AND ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:57 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Ransom, Steele, Traill | 63 min |
| Aug 18, 8:56 AM CDT | Special Weather Statement | FGF | Richland, Sargent | 64 min |
| Aug 18, 9:04 AM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 26 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.